advertisement
Question
Posted by: limbo | 2007/05/01

Prohexal and weight gain

I've been on 40mg Prohexal a day for over a year. I've never been thin but in the last year I've gradually picked up more than 15kg. I don't think I'm necessarily eating differently, although my therapy has been extremely stressful and I drink a lot. Is it all my fault or should I maybe change to another anti-depressant? Many thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Limbo
I have checked in my copy of MIMS that lists all the medications sold in SA at present and weight gain is not listed as one of the side-effects of ProHexal. In fact weight loss is mentioned instead. However, depression can cause severe weight gain, so I think it is important that you discuss this weight gain with the dr who is treating you for the depression. You mention that you 'drink a lot'. Do you mean alcohol? or water? if you drink alcohol then this could well be the reason why you have gained weight. 1 gram of alcohol provides 29 kJ, so it is the second in line to fat (37 kJ/gram), when it comes to weight gain. If you do drink a lot of alcohol (?) then please try to reduce this to having one drink every second day and eventually tapering it off completely. You can also try using an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet' and then on 'Slimming Diet' for a copy of such a diet), and increasing your energy output by doing regular exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life). Daily exercise not only helps to reduce weight, but also improves one's mood because it gives you a natural 'lift' due to chemicals called endorphins that are produced when we do exercise.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement